Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 83, NWS Fort Worth, TX

August 17, 2016Bell County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 17, 2016, 9:29 AM CDT for Bell County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2016, 9:29 AM CDT (14:29 UTC)
Expired
Aug 17, 2016, 12:30 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Bell County, TX

The radar

The Ft Hood radar (KGRK), 39 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 12:00 PM CDTFLASH FLOOD1 Sse Oscar, TXFM 3117 CLOSED DUE TO WATER OVER ROADWAY NEAR OSCAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 151 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
401 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

306 
WGUS54 KFWD 171429
FFWFWD
TXC027-171730-
/O.NEW.KFWD.FF.W.0083.160817T1429Z-160817T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
929 AM CDT WED AUG 17 2016

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BELL COUNTY IN CENTRAL TEXAS...

* UNTIL 1230 PM CDT

* AT 928 AM CDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
  PRODUCING HEAVY RAIN ALONG AND EAST OF I-35 IN BELL COUNTY. UP TO
  TWO INCHES OF RAIN HAVE ALREADY FALLEN. THIS RAINFALL WILL LEAD TO
  EXCESSIVE WATER RUNOFF AND CAUSE FLASH FLOODING. LOW-LYING AREAS
  ARE MOST VULNERABLE TO RAPIDLY RISING WATER. SOME LOW-WATER
  CROSSINGS MAY FLOOD AND BECOME IMPASSABLE.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  TEMPLE...HARKER HEIGHTS...BELTON...NOLANVILLE...
  MORGAN'S POINT RESORT...SALADO...LITTLE RIVER-ACADEMY...TROY...
  ROGERS AND HOLLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 3086 9760 3117 9771 3132 9742 3124 9734
      3127 9729 3127 9727 3126 9727 3100 9707
      3099 9707 3089 9726 3076 9731

$$

58
1 follow-up statement
950 
WGUS74 KFWD 171728
FFSFWD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1228 PM CDT WED AUG 17 2016

TXC027-171733-
/O.EXP.KFWD.FF.W.0083.000000T0000Z-160817T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BELL TX-
1228 PM CDT WED AUG 17 2016

...THE FLASH FLOOD WARNING FOR BELL COUNTY WILL EXPIRE AT 1230 PM
CDT...

THE HEAVY RAIN HAS ENDED AND FLASH FLOODING IS NO LONGER EXPECTED TO
POSE A THREAT. ALTHOUGH ADDITIONAL FLASH FLOODING IS NOT
EXPECTED...RUNOFF FROM THE EARLIER HEAVY RAIN IS EXPECTED TO CAUSE
CONTINUED AREAL FLOODING...SO PLEASE CONTINUE TO HEED ANY REMAINING
ROAD CLOSURES. 

LAT...LON 3086 9760 3117 9771 3132 9742 3124 9734
      3127 9729 3127 9727 3126 9727 3100 9707
      3099 9707 3089 9726 3076 9731

$$

58

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 7:27 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 17, 7:27 AM CDT, 2 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
727 AM CDT WED AUG 17 2016

.AVIATION...
12 UTC TAF Cycle

Concerns---MVFR/IFR ceiling trends through the 12 UTC TAF cycle.
Afternoon convective potential.

Metroplex TAF Sites---A tight gradient in ceilings exists across
the Metroplex TAF sites this morning with the southern and eastern
most sites (GKY and DAL) noting brief periods of IFR ceilings.
Satellite imagery suggested that perhaps drier air aloft was
pushing southward beneath convective anvil which may be the
limiting factor for a more sustained IFR ceiling event across the
Metroplex. For now, I have cautiously removed IFR ceilings from
all sites except GKY where better moisture may be in place.

Convection on area radars continues to blossom this morning
across Central TX ahead of a Mesoscale Convective Vortex (MCV)
located to the south near BWD, but total lightning data suggests
that a majority of the convection has been lightning-free. Given
the moist profiles, I expect this to be the norm through the
afternoon. While I cannot completely rule out thunderstorms
through the 12 UTC TAF cycle, the overall probability appears too
low to include in any of the Metroplex TAFs at this time. MVFR
ceilings should continue through the day and are expected to lift
up above FL020 late this afternoon/early evening. Ceilings will
fall quickly thereafter with a return to near IFR possible on
Thursday morning. The overall IFR ceiling potential appears
marginal in the extended portion of the TAF and have kept ceilings
near FL012 as a result.

Waco TAF Site---Poor flying conditions are expected to continue
through the entire TAF cycle with IFR ceilings expected through at
least the afternoon hours before becoming MVFR. Intermittent rain
will also occur through the TAF cycle with perhaps a brief break
this afternoon. IFR ceilings should return after sunset and
continue through Thursday morning.

24-Bain

&&

.PREV DISCUSSION... /ISSUED 355 AM CDT WED AUG 17 2016/
A compact MCV continues to rotate between Burnet and Lampasas this
morning. Thunderstorms with heavy rain have already produced over
an inch of rain in a short period of time. The MCV should slowly
lift northward through the pre-dawn hours with rain and
thunderstorms affecting much of the southwest quarter of the CWA
through the morning. We have decided to issue a small Flash Flood
Watch which will include the counties of Lampasas, Bell,
Mclennan, Coryell, Falls and Milam. These counties saw wetting
rains over the past few days and this additional activity could
result in flash flooding. Although the rain associated with the
MCV should shift to the north this afternoon, the southern zones
will remain moist and unstable. Therefore, additional activity is
expected this afternoon and tonight. For now we will run the Flash
Flood Watch through 12Z Thursday.

Weak but persistent upper level troughing will remain over North
and Central Texas through tonight. Broad large scale lift along
with an extremely moist and somewhat unstable environment will
produce scattered to numerous showers and thunderstorms again
today. Since the warm front has finally lifted north of the
region, precipitation will most likely spread much farther north
and northwest today than the past couple of days. Heavy rainfall
and localized flooding will be the primary hazards.

North and Central Texas will remain moist and marginally unstable
through the weekend which will warrant the mention of showers and
thunderstorms. The best storm chances should shift to the northern
half of the region late in the week through the weekend as an
upper level trough approaches from the Central Rockies. The upper
trough axis will move across the Central Plains on Saturday and
allow a cold front to cross the Red River. Lift along the front
will bring a good chance of showers and thunderstorms. The front
is progged to linger across the region through Monday before
lifting into Oklahoma on Tuesday.

It is hard to believe that this is late August in North and
Central Texas with the abundant cloud cover and below normal
temperatures. This pattern should continue for the most part
through early next week with highs from the lower 80s to lower 90s
and lows in the 70s. The northern zones should even see some lows
in the upper 60s behind the cold front early next week.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    83  73  84  74  89 /  60  40  60  50  40
Waco                82  73  86  74  91 /  80  50  40  40  20
Paris               82  70  83  71  88 /  80  50  60  50  50
Denton              82  71  83  72  89 /  60  40  60  50  50
McKinney            83  71  83  73  88 /  60  40  60  50  40
Dallas              83  74  84  75  90 /  60  40  60  50  40
Terrell             83  72  84  73  89 /  80  50  60  40  40
Corsicana           82  73  85  73  90 /  80  50  50  30  30
Temple              82  72  86  73  91 /  80  50  40  30  20
Mineral Wells       83  71  83  71  90 /  50  40  60  50  40

&&

.FWD Watches/Warnings/Advisories...
Flash Flood Watch through Thursday morning for TXZ156>160-174.

&&

24/79
Hazardous weather outlook, Aug 17, 3:50 AM CDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
350 AM CDT WED AUG 17 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-180900-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
350 AM CDT WED AUG 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NEARLY
ALL OF NORTH AND CENTRAL TEXAS BOTH TODAY AND TONIGHT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HEAVY RAIN MAY RESULT
IN INSTANCES OF FLASH FLOODING...ESPECIALLY FOR AREAS ALONG AND
SOUTH OF A LAMPASAS TO WACO TO MARLIN LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY ACROSS
ALL OF NORTH AND CENTRAL TEXAS. THE SEVERE WEATHER THREAT APPEARS
LOW DURING THIS TIME FRAME. AMPLE AMOUNTS OF MOISTURE
HOWEVER...WILL YIELD A THREAT FOR FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT TIMELY REPORTS
OF FLASH FLOODING ARE APPRECIATED.

24-BAIN

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 2:05 AM CDTAreal Flood AdvisoryFWDLampasas4 hr
Aug 17, 3:51 AM CDTFlash Flood WatchFWDBell, Bosque, Coryell, Ellis, Falls, Hill and 6 more24 hr
Aug 17, 4:49 AM CDTAreal Flood AdvisoryFWDCoryell, Hamilton5 hr
Aug 17, 5:20 AM CDTAreal Flood AdvisoryFWDBell3 hr
Aug 17, 6:28 AM CDTFlash Flood WarningFWDBell3 hr
Aug 17, 6:54 AM CDTAreal Flood AdvisoryFWDCoryell, McLennan3 hr
Aug 17, 8:44 AM CDTAreal Flood AdvisoryFWDHill, Limestone, McLennan, Navarro3 hr
Aug 17, 9:41 AM CDTAreal Flood AdvisoryFWDBosque, Coryell, Hamilton, Hill, McLennan3 hr
Aug 17, 10:22 AM CDTFlash Flood WarningFWDHill3 hr
Aug 17, 10:35 AM CDTFlash Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 11:47 AM CDTAreal Flood AdvisoryFWDBosque, Hill, Limestone, McLennan, Navarro3 hr
Aug 17, 11:52 AM CDTAreal Flood AdvisoryFWDEllis, Johnson3 hr
Aug 17, 12:29 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 1:12 PM CDTFlash Flood WarningFWDHill, McLennan3 hr
Aug 17, 1:31 PM CDTAreal Flood WarningFWDBosque, Coryell, Hamilton3 hr
Aug 17, 2:43 PM CDTAreal Flood AdvisoryFWDLeon, Milam, Robertson3 hr
Aug 17, 2:50 PM CDTAreal Flood WarningFWDEllis85 min
Aug 17, 3:02 PM CDTAreal Flood AdvisoryFWDBell, Coryell3 hr
Aug 17, 3:30 PM CDTAreal Flood WarningFWDBell3 hr
Aug 17, 3:39 PM CDTAreal Flood AdvisoryFWDDallas3 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.